Alert archive / Iowa / Wind Chill Advisories in 2017
Wind Chill Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 4, 2017, 2:48 PM CST for 7 counties in Iowa. It took effect at Jan 5, 2017, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2017, 2:48 PM CST (20:48 UTC)
- In effect from
- Jan 5, 2017, 12:00 AM CST
- Expired
- Jan 5, 2017, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368 WWUS43 KDMX 042048 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 248 PM CST WED JAN 4 2017 ...BITTER COLD WINTER CHILLS AGAIN TONIGHT INTO THURSDAY MORNING... .TEMPERATURES TONIGHT WILL AGAIN DROP INTO THE ZERO TO 5 BELOW RANGE. THESE COLD TEMPERATURES WHEN COMBINED WITH NORTHWEST WINDS OF 8 TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 DEGREES BELOW ZERO AT TIMES. THE COLDEST WIND CHILLS WILL OCCUR FROM AROUND MIDNIGHT TONIGHT TO 9 AM THURSDAY. IAZ004>007-015>017-050500- /O.NEW.KDMX.WC.Y.0002.170105T0600Z-170105T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 248 PM CST WED JAN 4 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. * WINDS...NORTHWEST 8 TO 15 MPH WITH A FEW HIGHER GUSTS. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO...WITH WIND CHILLS OF 20 TO 25 BELOW ZERO. * IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ FOWLE
2 follow-up statements
886 WWUS43 KDMX 050407 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1007 PM CST WED JAN 4 2017 ...BITTER COLD WINTER CHILLS AGAIN TONIGHT INTO THURSDAY MORNING... .TEMPERATURES TONIGHT WILL AGAIN DROP INTO THE ZERO TO 5 BELOW RANGE. THESE COLD TEMPERATURES WHEN COMBINED WITH A NORTHWEST WIND AT 10 TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 DEGREES BELOW ZERO AT TIMES. THE COLDEST WIND CHILLS WILL OCCUR FROM AROUND MIDNIGHT TONIGHT TO 9 AM THURSDAY. IAZ004>007-015>017-051215- /O.CON.KDMX.WC.Y.0002.170105T0600Z-170105T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 1007 PM CST WED JAN 4 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WINDS...NORTHWEST 8 TO 15 MPH WITH A FEW HIGHER GUSTS. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO...WITH WIND CHILLS OF 20 TO 25 BELOW ZERO. * IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ FAB
578 WWUS43 KDMX 050937 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 337 AM CST THU JAN 5 2017 ...BITTER COLD WINTER CHILLS AGAIN THIS MORNING... .TEMPERATURES ARE FALLING TO NEAR ZERO AND WILL COMBINE WITH NORTHWEST WINDS TO PRODUCE WIND CHILLS OF NEAR 20 BELOW ZERO EARLY THIS MORNING. IAZ004>007-015>017-051500- /O.CON.KDMX.WC.Y.0002.000000T0000Z-170105T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 337 AM CST THU JAN 5 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WINDS...NORTHWEST 5 TO 15 MPH. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES FALLING JUST BELOW ZERO WITH WIND CHILLS OF AROUND 20 BELOW ZERO. * IMPACTS...FROSTBITE COULD OCCUR TO EXPOSED SKIN IN AS LITTLE AS 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ LEE
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:39 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Jan 4, 11:39 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1139 AM CST Wed Jan 4 2017 .UPDATE... Issued at 1129 AM CST Wed Jan 4 2017 Cold and blustery conditions will continue today as winds remain out of the NW. Still seeing a few wind chill values near -20F across far northern Iowa as of 1130am...with readings from 0 to -10 elsewhere. Skies will remain partly to mostly sunny today with some increase in mainly high clouds as we progress through the afternoon. Focus for tonight remains on light snow potential across the south and another round of advisory levels wind chills in the north. Will address these issues during the afternoon issuance. && .SHORT TERM.../Today through Tonight/ Issued at 302 AM CST Wed Jan 4 2017 Bitterly cold wind chills of -20 to -25 are being observed across our far northern counties early this morning and the advisory is on track and will be maintained as is. A very similar scenario will repeat late tonight/early Thursday morning across the same area. Winds will be a bit lighter the second night but temperatures will be a bit lower, resulting in nearly identical wind chill values. Another wind chill advisory will thus likely be issued later today. Meanwhile, even as a large arctic high pressure area dominates the region, we still reside between northwesterly flow aloft and tonight a shortwave trough will swing through this flow over the upper Midwest. On the southern flank of this wave broad lift will be sufficient to generate clouds and snow, sliding from Nebraska down into Kansas and Missouri overnight. Moisture will be very limited and the snow will more or less graze our area, with light snow likely across about our southwestern third or so but only light accumulations of perhaps around an inch, two at the most down toward the Missouri border. Given that the snow will fall in the middle of the night with modest winds and very cold surface temperatures, no significant impacts are anticipated and no headlines are warranted at this time. .LONG TERM.../Thursday through Tuesday/ Issued at 302 AM CST Wed Jan 4 2017 Wednesday through Sunday...Confidence High Main challenges remain temperatures with little in the way of precipitation for the period. Confidence on progression of events through the weekend fairly high...as cold air will stick around Thursday through Saturday. By Thursday afternoon Arctic High will move across the Great Plains with H850 temps again -22 to -24C through the day Thursday over Iowa. Cold air advection likely to result in clouds and potential flurries during the day...with partial clearing again in the afternoon and evening hours. This will lead to the coldest morning this week...Friday...to round out the workweek. Lows will likely fall to 5 to 10 below along and north of US 20 with negative lows as far south as US 30...single digits south. Again with winds remaining just strong enough overnight into early Friday morning there will likely be a need for another wind chill advisory over the north. Another fast moving moisture starved short wave will drop southeast across Minnesota and Wisconsin Friday evening... pulling another Arctic boundary through Iowa Friday evening. This will likely reinforce the cold air over the region...especially over the northeast Friday night into Saturday morning. No more than flurries may accompany the front and mainly over the far northeast ...though confidence on coverage not great at this point...no impacts expected to travel. The influx of another cold airmass into Saturday should hold temperatures down in the north/northeast with recovery into the upper single digits to lower teens by afternoon. Meanwhile...off the British Columbia coast an upper level low is forecast to retrograde into the Pacific and cut off...causing increased southwest flow onto the Pacific Northwest Coast and concurrently build a ridge over the Northern Rockies. This amplified ridging will result in a release of the northerly flow over Iowa and allow for adiabatically modified air to cascade east into the Central Plains by Sunday and Monday. Monday through Wednesday...Confidence Medium Eventually pieces of energy will peel off the Pacific Northwest low and deepen into the Plains. The combination of the warm air advection and increased moisture should bring chances for mixed precipitation back into the forecast early next week. Temperatures will recover nicely into early next week...rising from highs in the teens and 20s Sunday to the 20s/30s Monday and making it into the 30s/40s for Tuesday and 20s/30s for Wednesday. So far the models continue to project the next significant system to remain north of our area next week resulting in the unseasonably warm air until the end of the extended. The GFS/Euro diverge on the duration of the warming in the days following. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1129 AM CST Wed Jan 4 2017 VFR conditions will prevail today at all terminals with increasing high clouds this afternoon. Tonight, cigs will lower as a weak weather system approaches the area. Expect a period of light snow, primarily across the southern half of Iowa. Have introduced MVFR CIGS at most terminals beginning around 06z with prevailing vsbys in the 2SM to 5SM range due to -SN impacting DSM/OTM at times, with mainly flurries at KFOD/KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Fowle SHORT TERM...Lee LONG TERM...REV AVIATION...Fowle
Hazardous weather outlook, Jan 4, 4:12 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CST WED JAN 4 2017 IAZ004>007-015>017-051015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 412 AM CST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES WILL CONTINUE TO EXCEED 20 BELOW ZERO ACROSS NORTHERN IOWA THIS MORNING AND AGAIN LATE TONIGHT INTO EARLY THURSDAY MORNING. A WIND CHILL ADVISORY IS IN EFFECT THROUGH MID MORNING TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILL VALUES WILL PERIODICALLY EXCEED 20 BELOW ZERO ACROSS NORTHERN IOWA DURING THE EARLY MORNING HOURS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-051015- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 412 AM CST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
Nearby
Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.